Arkansas, 2022Flash Flood in Arkansas, August 9, 2022
August 9, 2022 · NWS JAN · 1 event in 1 county or zone
Slow moving afternoon thunderstorms produced heavy rain and flash flooding in parts of southeast Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving afternoon thunderstorms produced heavy rain and flash flooding in parts of southeast Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 9, 12:26 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 9, 12:26 PM CST, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
126 PM CDT Tue Aug 9 2022
.UPDATE...
Updated for 18Z aviation discussion.
&&
.AVIATION...
18Z TAF discussion:
An area of showers and thunderstorms has developed across parts of
the forecast area, with TSRA likely to impacts several of the TAF
sites before around 00Z Wednesday. A chance for SHRA or TSRA will
continue after that time frame, but confidence in impacts to any
one TAF site are low at this time. Any storms could cause brief
periods of reduced visibility, variable ceilings, and gusty winds.
Another round of showers or storms will develop and begin to
affect the area TAF sites after 12Z Wednesday. There is a chance
for some patches of low stratus or fog late tonight, but with rain
chances around, confidence was low for inclusion in the TAFs yet.
/NF/
&&
.DISCUSSION...
Abundant moisture is in place across our forecast area today.
Regional soundings analyzed PWAT values around 2.0 inches, with
the potential for 2,000-4,000 J/kg of SBCAPE through the afternoon
before convection overturns the atmosphere. Forecast soundings
show a tall/skinny CAPE profile which, when combined with high
PWATs and weak steering flow, would support the potential for
localized heavy downpours. Storms today could produce some
isolated flash flooding, especially given the recent rainfall
around the region. Will introduce a "Limited" threat area for
localized flash flooding into our HWO text and graphics through
tonight to account for isolated heavy downpours. /NF/
Prior discussion below:
Today through tonight...A tropical airmass prevails across the
ArkLaMiss with PWATS ranging around 2.0 inches. This combined
with afternoon heating will kick of afternoon thunderstorms once
again. Expect scattered storms to develop by early afternoon and
continue through much of the day. Lapse rates will be marginal
today, ranging from around 5.2-5.7 C/KM along with very little
flow. With light flow the main risk today will be heavy rainfall,
but a strong storm or two cannot be ruled out. A frontal boundary
will drift closer to the northern portions of the area tonight and
this may help kick off a few storms across the Delta overnight.
High temperatures will be cooler today, topping out around 90
degrees with overnight lows in the low 70s. /15/
Wednesday through Monday: Cooler than normal temperatures with above
normal rain chances are expected Wednesday through Friday. A
backdoor cold front will move through the CWA for the start of the
weekend lowering rain chances in its wake. Temperatures will warm
back to normal Sunday and Monday.
Come Wednesday wl still have a tropical airmass in place with PWATs
above two and a quarter inches. Our CWA will be in the weakness
between a stout mid level high centered near the Four Corners region
and a second a stout mid level high centered just off the southeast
coast. The Four Corners high will expand a little eastward through
Friday while the mid level high off the southeast coast weakens and
allows upper level troughing to deepen down the east coast. This
will help send a backdoor cold front into our northeast most zones
Friday afternoon that looks to stall just south of our southern most
zones by Saturday afternoon. In the wake of the cold front PWATs wl
be knocked down below and inch and a half with surface dewpoints in
the upper 50s to lower 60s over the northeast half of our CWA.
Daytime heating of our moist airmass combined with lower heights
Wednesday through Friday will lead to a decent coverage of storms
each day. Rain chances will be more confined to our southern zones
Saturday and Sunday. Temperatures will warm back to normal Sunday
and Monday but Monday will also see a moisture return. Heat index
values are not expected to be an issue until perhaps Monday
afternoon over portions of our delta where peak heat index values
may approach 105F again provided the deep moisture return occurs as
anticipated. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 89 72 87 71 / 56 30 79 48
Meridian 90 72 89 71 / 50 25 77 40
Vicksburg 91 72 86 71 / 65 44 76 43
Hattiesburg 89 73 87 72 / 56 21 84 32
Natchez 90 72 86 71 / 53 44 75 37
Greenville 90 72 85 71 / 67 44 79 47
Greenwood 91 73 86 71 / 68 44 77 48
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
06/15/22
Hazardous weather outlook, Aug 9, 1:10 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
210 PM CDT Tue Aug 9 2022
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
210 PM CDT Tue Aug 9 2022
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Wednesday
FLOODING
THREAT...Limited
TIMING...This afternoon through Wednesday
Localized flash flooding due to heavy downpours will be possible
through the daytime on Wednesday, particularly in low lying and
urban areas.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.
NF
&&
...HAZARD LEGEND...
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 9, 11:58 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
1258 PM CDT Tue Aug 9 2022
ARZ075-MSZ034-091830-
Chicot AR-Washington MS-
1258 PM CDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of southern Chicot and
southwestern Washington Counties through 130 PM CDT...
At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chicot Junction, or near Lake Village, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Chicot Junction around 125 PM CDT.
Eudora around 130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3326 9145 3338 9121 3315 9100 3303 9133
TIME...MOT...LOC 1757Z 326DEG 9KT 3326 9131
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NFSpecial weather statement, Aug 9, 12:03 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Jackson MS
103 PM CDT Tue Aug 9 2022
MSZ048-091830-
Hinds MS-
103 PM CDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of southwestern Hinds
County through 130 PM CDT...
At 103 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edwards, or 12 miles west of Clinton, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3235 9069 3234 9063 3237 9064 3243 9045
3221 9034 3213 9065
TIME...MOT...LOC 1803Z 342DEG 7KT 3233 9055
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NFSpecial weather statement, Aug 9, 12:12 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
112 PM CDT Tue Aug 9 2022
ARZ075-MSZ019-025-034-091900-
Chicot AR-Washington MS-Leflore MS-Sunflower MS-
112 PM CDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of east central Chicot,
southern Sunflower, west central Leflore and central Washington
Counties through 200 PM CDT...
At 112 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holly Ridge, or 7 miles east of Leland, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Indianola around 140 PM CDT.
Inverness around 145 PM CDT.
Moorhead and Sunflower around 200 PM CDT.
Other locations impacted by this storm include Arcola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3342 9034 3315 9100 3338 9121 3353 9082
3353 9076 3355 9076 3363 9054
TIME...MOT...LOC 1812Z 261DEG 15KT 3342 9077
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JNESpecial weather statement, Aug 9, 12:57 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
157 PM CDT Tue Aug 9 2022
MSZ019-025-091930-
Leflore MS-Sunflower MS-
157 PM CDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of east central
Sunflower and central Leflore Counties through 230 PM CDT...
At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Itta Bena, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Itta Bena around 200 PM CDT.
Quito around 205 PM CDT.
Money around 220 PM CDT.
Greenwood around 225 PM CDT.
Other locations impacted by this storm include Schlater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3376 9025 3374 9031 3372 9031 3370 9030
3369 9029 3370 9027 3374 9024 3372 9021
3361 9010 3361 9012 3360 9010 3351 9010
3342 9034 3363 9054 3377 9026
TIME...MOT...LOC 1857Z 263DEG 25KT 3354 9038
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JNELocal storm report, Aug 9, 1:36 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
236 PM CDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM LIGHTNING 2 WNW RIDGELAND 32.44N 90.17W
08/08/2022 MADISON MS PUBLIC
A LIGHTNING BOLT TOOK OUT A TREE IN THE
BRIDGEWATER AREA YESTERDAY EVENING.
&&
CRFlash Flood, Ashley
- When
- August 9, 1:45 PM CST to 4:30 PM CST
- Where
- Ashley County, 0.69 mi N of North Crossett to 0.67 mi N of North Crossett
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.160, -91.950
Flooding occurred on Mimosa Street and Cherry Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, August 9 to 10, 20222 deaths · 3 injured · $1,000 · 56 kt wind · 6 events
- Flash Flooding and Dust Storm in Nevada, August 9 to 11, 20221 death · 2 injured · $33,000 · 56 kt wind · 12 events
- Flash Flooding in New Mexico, August 9, 2022$95,000 · 2 events
- Flooding and Damaging Winds in Massachusetts, August 9, 2022$30,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, August 9, 2022$31,000 · 52 kt wind · 2 events
- Damaging Winds and Lightning Strike in Alabama, August 9, 2022$22,000 · 52 kt wind · 6 events
- Damaging Winds in Kentucky, August 9, 2022$18,000 · 56 kt wind · 2 events
- Drought in Iowa, August 9 to 31, 202211 events
- Excessive Heat in New Jersey, August 9, 202210 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 9, 20229 events
- Excessive Heat in Pennsylvania, August 9, 20227 events
- Damaging Winds in Tennessee, August 9, 202252 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085403.